Alert archive / Oklahoma / Flash Flood Warnings in 2017
Flash Flood Warning 74, NWS Norman, OK
NWS Norman, OK issued this flash flood warning at Aug 6, 2017, 8:37 PM CDT for Tillman County, Oklahoma. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 6, 2017, 8:37 PM CDT (01:37 UTC)
- Expired
- Aug 6, 2017, 11:30 PM CDT
- In force
- 3 hr
- Issued by
- NWS Norman, OK
- Area
- Storm-based polygon
- Flood severity
- None
County Tillman County, OK
The radar
The Altus AFB radar (KFDR), 14 km from the middle of the area, began a volume at 01:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 6, 8:45 PM CDT | FLOOD | Frederick, OK | RECEIVED VIA TWITTER |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Norman, OK (KOUN), launched 00:00Z, 1.6 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1615 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 955 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- -2 m²/s²
- 0-3 km storm-relative helicity
- 117 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 3.7
The text
As transmitted.
502 WGUS54 KOUN 070137 FFWOUN OKC141-070430- /O.NEW.KOUN.FF.W.0074.170807T0137Z-170807T0430Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Norman OK 837 PM CDT SUN AUG 6 2017 The National Weather Service in Norman has issued a * Flash Flood Warning for... Central Tillman County in southwestern Oklahoma... * Until 1130 PM CDT * At 836 PM CDT, Doppler radar and automated rain gauges indicated thunderstorms producing heavy rain across the warned area. Up to two inches of rain have already fallen. Flash flooding is occurring or is imminent. * Some locations that will experience flooding include... Frederick, Grandfield, Chattanooga, Davidson, Hollister and Loveland. Additional rainfall amounts of 1 to 2 inches are possible in the warned area. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Please report flooding to your local law enforcement agency when you can do so safely. && LAT...LON 3446 9866 3421 9866 3423 9909 3446 9904 $$ 03
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this flash flood warning went out at Aug 6, 6:35 PM CDT, 2 hours 2 minutes earlier.
Area forecast discussion, Aug 6, 6:35 PM CDT, 2 hours 2 minutes before
Area Forecast Discussion National Weather Service Norman OK 635 PM CDT Sun Aug 6 2017 .DISCUSSION... The 00Z aviation discussion follows.... && .AVIATION... There is a lot of uncertainty regarding convective development this evening and overnight, since the fate of storm development in our forecast area will be partially dependent on what happens with the large storm cluster from NW/KSJT to W/KFTW...and how much lift the weak cold front (across central/southern Oklahoma) can generate. TSRA were already mentioned in the TAFs for KLAW and KSPS for this evening, and that seems reasonable, and likely enough to keep, but storms are by no means definite at either site. Models and recent history suggest that low clouds, mostly with bases from 1,000 to 2,000 ft, but sometimes lower, will form overnight, and will persist through at least mid-morning, if not early afternoon on Monday. Winds are expected to be mainly from the northeast at 10 to 15 kt, except, of course, in/near thunderstorms. CmS && .PREV DISCUSSION... /issued 234 PM CDT Sun Aug 6 2017/ DISCUSSION... Large complex of storms moved through overnight and this morning, overturning much of the airmass across the area. There looks to be some recovery going on across parts of central and southern Oklahoma into north Texas this afternoon to the south of advancing surface front. Could see scattered convection develop later this afternoon along and south of this boundary across southern Oklahoma. This activity would then shift south into north Texas overnight. Some heavy rainfall is possible, but anticipate more widespread potentially flooding rain to be south of the area. Do not anticipate a flood watch at this time. Rain chances linger across the south Monday, but a majority of the area may remain dry Monday and Tuesday before another active period commences Tue night/Wed and continues into next weekend. This should keep temperatures in check through much of the upcoming week with 80s being the rule for highs with most of the 90s confined to western north Texas. Flood watches may be necessary by later in the week if what the models show comes to fruition. && .PRELIMINARY POINT TEMPS/POPS... Oklahoma City OK 70 83 68 84 / 10 10 10 20 Hobart OK 70 84 69 86 / 20 20 10 20 Wichita Falls TX 73 85 71 87 / 60 30 20 30 Gage OK 65 80 64 83 / 10 10 10 20 Ponca City OK 66 82 66 82 / 0 0 0 10 Durant OK 72 84 71 85 / 70 40 30 30 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...None. TX...None. && 23/03/23
Hazardous weather outlook, Aug 6, 12:11 PM CDT, 8 hours 26 minutes before
Hazardous Weather Outlook National Weather Service Norman OK 1211 PM CDT Sun Aug 6 2017 OKZ004>048-050>052-TXZ083>090-071015- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 1211 PM CDT Sun Aug 6 2017 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...This afternoon and tonight... .Thunderstorms... There is a Marginal Risk of severe thunderstorms this afternoon and evening. The risk area is generally along and south of an Altus to Ardmore and Durant line. A nearly stationary outflow boundary, combined with strong afternoon heating should result in scattered showers and thunderstorms. Moderate instability will result in a few strong to severe storms, mainly between 3 pm and 9 pm. Damaging wind gusts to 70 mph and some hail will be possible with the stronger storms. Heavy Rain/Flooding... Thunderstorms could produce heavy rainfall this afternoon and tonight, resulting in localized flooding. The most likely locations to experience heavy rain and flooding are portions of southern Oklahoma and north Texas. .DAYS TWO THROUGH SEVEN...Monday through Saturday... .Thunderstorms... Thunderstorms chances will continue through next Saturday across parts of Oklahoma and north Texas. A few strong to severe thunderstorms with damaging winds will be possible at times, but widespread or significant severe weather is not expected. .Heavy Rain/Flooding... Thunderstorms may produce locally heavy rainfall across the area anytime Monday through next Saturday. Several inches of rainfall may occur across parts of Oklahoma and north Texas through the middle of next week. The heavy rainfall may result in flooding. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook.
In the hours before
Special weather statement, Aug 6, 7:13 PM CDT, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
713 PM CDT SUN AUG 6 2017
OKZ037-TXZ085-070100-
Tillman OK-Wilbarger TX-
713 PM CDT SUN AUG 6 2017
...SIGNIFICANT WEATHER ADVISORY FOR southwestern Tillman and central
Wilbarger Counties Until 800 PM CDT...
AT 712 PM CDT, a strong thunderstorm was located near Fargo, moving
south at 15 MPH.
HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts over 50 MPH...
Minor flooding in areas of poor drainage...
Frequent cloud to ground lightning...
Locations impacted include...
Vernon, Davidson, Hollister, Oklaunion and Fargo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
&&
LAT...LON 3432 9933 3434 9905 3436 9881 3421 9897
3421 9911 3408 9916 3412 9941
TIME...MOT...LOC 0012Z 342DEG 13KT 3429 9921
03Special weather statement, Aug 6, 7:30 PM CDT, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
730 PM CDT SUN AUG 6 2017
OKZ039-041-046-047-070100-
Stephens OK-Carter OK-Johnston OK-Murray OK-
730 PM CDT SUN AUG 6 2017
...SIGNIFICANT WEATHER ADVISORY FOR southeastern Stephens...northern
Carter...west central Johnston and southwestern Murray Counties Until
800 PM CDT...
AT 727 PM CDT, strong thunderstorms were along a line extending from
4 miles west of Velma to near Ratliff City to near Turner Falls to 6
miles northwest of Mannsville, moving southeast at 15 MPH.
HAZARDS INCLUDE...
Wind gusts to 50 MPH...
Reduced visibility due to heavy rainfall...
Frequent cloud to ground lightning...
Locations impacted include...
Springer, Velma, Dougherty, Gene Autry, Tatums, Ratliff City, Graham,
Pooleville, Milo, Lake Of The Arbuckles, Turner Falls and Fox.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
&&
LAT...LON 3437 9781 3433 9746 3433 9717 3420 9693
3422 9677 3449 9704 3447 9722 3447 9759
3450 9781
TIME...MOT...LOC 0027Z 315DEG 11KT 3445 9775 3443 9754 3443 9717 3427
9692
03Special weather statement, Aug 6, 7:37 PM CDT, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
737 PM CDT SUN AUG 6 2017
TXZ084-070100-
Foard TX-
737 PM CDT SUN AUG 6 2017
...SIGNIFICANT WEATHER ADVISORY FOR southeastern Foard County Until
800 PM CDT...
AT 734 PM CDT, a strong thunderstorm was located 5 miles southwest of
Thalia, moving south at 15 MPH.
HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts over 50 MPH...
Locations impacted include...
Crowell and Thalia.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Storm intensity is increasing and severe weather may develop rapidly.
Stay alert and listen for warnings.
&&
LAT...LON 3401 9978 3403 9953 3375 9948 3378 9953
3378 9955 3380 9954 3379 9957 3380 9958
3379 9958 3380 9961 3380 9963 3382 9964
3381 9966 3383 9969 3381 9970 3383 9981
TIME...MOT...LOC 0034Z 349DEG 11KT 3395 9963
03Special weather statement, Aug 6, 8:02 PM CDT, 35 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE Norman OK 802 PM CDT SUN AUG 6 2017 OKZ039-045-046-070200- Stephens OK-Carter OK-Jefferson OK- 802 PM CDT SUN AUG 6 2017 ...SIGNIFICANT WEATHER ADVISORY FOR southeastern Stephens... northwestern Carter and northeastern Jefferson Counties Until 900 PM CDT... AT 758 PM CDT, a strong thunderstorm was located 4 miles southwest of Velma, moving south at 10 MPH. HAZARDS INCLUDE... Hail up to the size of nickels... Wind gusts over 50 MPH... Minor flooding in areas of poor drainage... Frequent cloud to ground lightning... Locations impacted include... Healdton, Velma, Loco, Ratliff City and Fox. PRECAUTIONARY/PREPAREDNESS ACTIONS... Severe weather is not expected and no warnings are anticipated at this time. && LAT...LON 3447 9783 3448 9748 3422 9744 3423 9789 TIME...MOT...LOC 0058Z 348DEG 11KT 3440 9770 03
Special weather statement, Aug 6, 8:16 PM CDT, 21 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE Norman OK 816 PM CDT SUN AUG 6 2017 TXZ084-085-087-088-070145- Wilbarger TX-Foard TX-Knox TX-Baylor TX- 816 PM CDT SUN AUG 6 2017 ...SIGNIFICANT WEATHER ADVISORY FOR southwestern Wilbarger... southeastern Foard...northeastern Knox and northwestern Baylor Counties Until 845 PM CDT... AT 816 PM CDT, a strong thunderstorm was located 8 miles southeast of Crowell, moving southeast at 10 MPH. HAZARDS INCLUDE... Hail up to one-half inch diameter... Wind gusts to 50 MPH... Minor flooding in areas of poor drainage... Locations impacted include... Crowell, Thalia, Truscott and Gilliland. PRECAUTIONARY/PREPAREDNESS ACTIONS... Severe weather is not expected and no warnings are anticipated at this time. && LAT...LON 3396 9982 3402 9941 3371 9932 3368 9982 TIME...MOT...LOC 0116Z 326DEG 10KT 3387 9964 03
Special weather statement, Aug 6, 8:25 PM CDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
825 PM CDT SUN AUG 6 2017
TXZ087-070215-
Knox TX-
825 PM CDT SUN AUG 6 2017
...SIGNIFICANT WEATHER ADVISORY FOR western Knox County Until 915 PM
CDT...
AT 824 PM CDT, a strong thunderstorm was located 10 miles west of
Benjamin, moving southeast at 15 MPH.
HAZARDS INCLUDE...
Wind gusts to 50 MPH...
Minor flooding in areas of poor drainage...
Frequent cloud to ground lightning...
Locations impacted include...
Knox City, Benjamin, Truscott and Rhineland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Severe weather is not expected and no warnings are anticipated at
this time.
&&
LAT...LON 3340 9999 3382 10000 3383 9999 3383 9984
3353 9963 3340 9975
TIME...MOT...LOC 0124Z 312DEG 11KT 3360 9997
03The office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 6, 7:24 PM CDT | Severe Thunderstorm Warning | OUN | Tillman | 51 min |
| Aug 6, 7:30 PM CDT | Special Weather Statement | OUN | Murray | 30 min |
| Aug 6, 8:00 PM CDT | Areal Flood Advisory | OUN | Tillman | 3 hr |
| Aug 6, 8:02 PM CDT | Special Weather Statement | OUN | Stephens | 58 min |
| Aug 6, 8:08 PM CDT | Severe Thunderstorm Warning | OUN | Tillman | 52 min |
| Aug 6, 8:29 PM CDT | Areal Flood Advisory | OUN | Carter, Jefferson, Johnston, Marshall, Murray, Stephens | 3 hr |
| Aug 6, 8:40 PM CDT | Special Weather Statement | OUN | Bryan, Carter, Marshall | 35 min |
| Aug 6, 8:44 PM CDT | Severe Thunderstorm Warning | OUN | Jefferson, Stephens | 29 min |
| Aug 6, 8:54 PM CDT | Special Weather Statement | OUN | Cotton, Tillman | 36 min |
| Aug 6, 9:19 PM CDT | Severe Thunderstorm Warning | OUN | Carter | 27 min |
| Aug 6, 9:22 PM CDT | Areal Flood Advisory | OUN | Atoka, Bryan, Johnston, Marshall | 3 hr |
| Aug 6, 9:24 PM CDT | Areal Flood Advisory | OUN | Cotton | 3 hr |
| Aug 6, 9:31 PM CDT | Flash Flood Warning | OUN | Bryan | 3 hr |
| Aug 6, 9:34 PM CDT | Special Weather Statement | OUN | Cotton | 41 min |
| Aug 6, 9:51 PM CDT | Flash Flood Warning | OUN | Cotton | 3 hr |
| Aug 6, 9:52 PM CDT | Areal Flood Advisory | OUN | Carter, Love, Marshall | 3 hr |
| Aug 6, 10:04 PM CDT | Flash Flood Warning | OUN | Bryan, Carter, Marshall | 3 hr |
| Aug 6, 10:29 PM CDT | Special Weather Statement | OUN | Comanche | 31 min |
| Aug 6, 10:39 PM CDT | Areal Flood Advisory | OUN | Comanche | 3 hr |
| Aug 6, 11:02 PM CDT | Flash Flood Warning | OUN | Comanche | 3 hr |
| Aug 6, 11:33 PM CDT | Areal Flood Advisory | OUN | Jefferson | 3 hr |
| Aug 7, 12:15 AM CDT | Areal Flood Advisory | OUN | Bryan | 2 hr |
Nearby
Flash Flood Warnings in Oklahoma, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.